How likely do you develop rhabdomyolysis after following statins therapy?


Quick Answer

Approximately 1.5 out of 100,000 people who take statins develop rhabdomyolysis, according to Mayo Clinic. Combining statins with certain drugs, including cyclosporine, or Sandimmune, and gemfibrozil, or Lopid, can increase the risk of developing rhabdomyolysis. The risk of developing rhabdomyolysis increases with the dose.

Continue Reading

Full Answer

Mild muscle pain is a relatively common side effect of taking statins because they can cause muscle inflammation, states Mayo Clinic. However, some patients might experience severe pain as a side effect, and this pain might be a symptom of rhabdomyolysis. Muscle weakness and dark or cola-colored urine are other symptoms. Patients who experience moderate or severe muscle pain while taking statins should contact their doctors; people who experience signs of rhabdomyolysis should stop taking the drugs immediately and seek prompt medical treatment.

Rhabdomyolysis is a serious symptom, explains WebMD. It occurs when a patient experiences muscle injury or has damaged muscle through other means, and this injury causes muscle fibers to die. These dead muscle cells then enter the bloodstream, from which they can affect the kidneys. In some cases, rhabdomyolysis can lead to kidney failure, which is potentially severe. Rhabdomyolysis also occasionally leads to death. However, prompt treatment often leads to a good outcome.

Learn more about Conditions & Diseases

Related Questions